Alert archive / Pennsylvania / Wind Advisories in 2025

Wind Advisory 19, NWS Pittsburgh, PA

December 18, 2025Fayette County, Indiana County, Westmoreland County, Pennsylvania; Preston County, Tucker County, West Virginia

NWS Pittsburgh, PA issued this wind advisory at Dec 18, 2025, 11:53 AM EST for Fayette County, Indiana County, Westmoreland County, Pennsylvania; Preston County, Tucker County, West Virginia. It took effect at Dec 19, 2025, 12:00 AM EST. It was in force for 24 hr.

The area

The counties it named.

The facts

Issued
Dec 18, 2025, 11:53 AM EST (16:53 UTC)
In effect from
Dec 19, 2025, 12:00 AM EST
Expired
Dec 20, 2025, 12:00 AM EST
In force
24 hr
Issued by
NWS Pittsburgh, PA

Counties Fayette County, PA, Indiana County, PA, Westmoreland County, PA, Preston County, WV, Tucker County, WV

The radar

The Pittsburgh radar (KPBZ), 94 km from the middle of the area, began a volume at 16:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 4.9 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2025-12-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2025-12-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 141 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2900 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
141 m²/s²
0-3 km storm-relative helicity
226 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this wind advisory went out at Dec 18, 6:53 AM EST, 5 hours earlier.

Area forecast discussion, Dec 18, 6:53 AM EST, 5 hours before
Area Forecast Discussion
National Weather Service Pittsburgh PA
653 AM EST Thu Dec 18 2025

.SYNOPSIS...
High pressure will maintain dry weather through much of the day
before precipitation returns tonight with a crossing front.
Rain will change over to snow showers Friday behind the front,
and winds will become gusty. Warmer temperatures next week.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
KEY MESSAGES:

- Dry weather continues
- Increasing surface winds
-----------------------------------------------------------

High pressure and upper ridging will maintain dry conditions
through the day with daytime highs up to 15 degrees above normal
under strong warm advection ahead of approaching low pressure.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH SATURDAY/...
After colder than average temperatures Sunday and Monday,
readings should be above average through mid week.

KEY MESSAGES:

- Wind Advisory for eastern Tucker county and gusty elsewhere
- Rain later today transitions to snow Friday
- Dry and seasonable temperatures Saturday
----------------------------------------------------------------

As surface high pressure slides east of the area, a digging
shortwave will approach out of the Midwest, and the associated surface
low will move across the upper Great Lakes, and result in
precipitation this evening (with rain changing over to snow by
Friday morning). Between 0.30" and 0.50" of QPF is forecast
through Friday evening, but snow accumulations will be
relatively light with low snow to liquid ratios during/after the
changeover and a saturated boundary layer lacking in the DGZ,
until Friday evening, but by then moisture is limited.

Snow showers should taper off later Friday and into the night
as surface high pressure builds back in, and boundary layer
flow backs to the SW.

The most notable highlight in the period regarding sensible
weather will be the increase in winds as a tightening pressure
gradient, mixing, and steepening lapse rates in cold advection
will all contribute to strong winds later today through Friday.
Gusty winds between 30 and 40 mph are likely for much of the
area this evening and Friday. The ridges of PA and WV could see
gusts from 45 to 55 mph, and a wind advisory has been issued for
eastern Tucker county.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
KEY MESSAGES:

- Slight rain/snow chances Saturday night
- Dry Sunday and Monday
- Precipitation chances return Monday night through Wednesday
-------------------------------------------------------------------

A crossing shortwave will result in slight chances Saturday
night into Sunday, but chances are largely north of PGH.
Dry weather returns for the remainder of Sunday into Monday as
the trough exits, and surface high pressure builds in. A milder
pattern is then expected next week as the flow aloft becomes
more zonal Rain/snow chances return Monday night through
Tuesday night as a couple of weak shortwaves embedded in the
flow cross the region.

&&

.AVIATION /12Z THURSDAY THROUGH MONDAY/...
KEY MESSAGES:

- VFR through this evening
- Breezy ESE to S wind increases
- Rain and restrictions tonight
- Rain transitions to snow showers late tonight/Friday

------------------------------------------------------------

High confidence in surface high pressure east of the region
promoting VFR conditions with increasing mid to high level
clouds through the early evening amid strong warm/moist
advection ahead of an approaching low.

Strengthening surface gradient and mixing favors ESE to S wind
during the day that may feature 15-25kt gusts. These winds will
persist after sunset/22z, potentially strengthening depending
how well mixing the boundary layer remain as well as
timing/passage of a surface cold front. Jet aided ascent ahead
of the trough axis may yield areas of light to briefly moderate
rain that begins to lower cigs, but falls a likely to be slower
than model depicted due to prior dry airmass.

More widespread rain, including potential for an embedded line
of convective showers, arrives with the cold frontal passage
occuring after 02z.

Outlook...
Along with rain, the cold front Thursday night brings high
likelihood for MVFR (low prob IFR) cigs mainly after passage
amid strong cold advection. Gusty westerly wind is favored into
Friday, peaking during daylight hours, around 25-35kts with
stronger gusts possible in the higher terrain. Any lingering
precipitation will be light and transition to snow through
Friday morning, accumulating mainly on grassy surfaces.

Dry advection/subsidence favors VFR by Friday night that will
persist until a weak frontal passage late Saturday into Sunday
offers lower precip/restrictions probabilities.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
PA...None.
OH...None.
WV...Wind Advisory from midnight tonight to midnight EST Friday
     night for WVZ514.

&&

SYNOPSIS...88
NEAR TERM...88
SHORT TERM...88
LONG TERM...WM
AVIATION...WM/Frazier
Hazardous weather outlook, Dec 18, 4:27 AM EST, 7 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
427 AM EST Thu Dec 18 2025

WVZ514-190930-
Eastern Tucker-
427 AM EST Thu Dec 18 2025

...WIND ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO MIDNIGHT EST
FRIDAY NIGHT...

This Hazardous Weather Outlook is for northern West Virginia.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>022-029-
031-073>078-WVZ001>004-012-021-509>513-190930-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH-
Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Forest-
Lawrence-Butler-Clarion-Jefferson PA-Beaver-Allegheny-Armstrong-
Washington-Greene-Westmoreland-Higher Elevations of Westmoreland-
Fayette-Higher Elevations of Fayette-Indiana-
Higher Elevations of Indiana-Hancock-Brooke-Ohio-Marshall-Wetzel-
Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-
427 AM EST Thu Dec 18 2025

This Hazardous Weather Outlook is for east central Ohio, western
Pennsylvania, and northern West Virginia.

.DAY ONE...Today and tonight.

Wind gusts of 35 to 45 mph will be possible today.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Wind gusts of 35 to 45 mph will be possible into Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 18, 2:29 AM ESTWind AdvisoryPBZTucker9 hr
Dec 18, 11:53 AM ESTHigh Wind WarningPBZTucker36 hr

Nearby

Wind Advisories in Pennsylvania, 2025Wind Advisories in West Virginia, 2025Every wind advisory in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.